Lightning, Dare
- When
- August 10, 5:05 PM EST
- Where
- Dare County, 0.69 mi S of Duck
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 36.160, -75.750
Lightning struck a home in Duck, resulting in a major house fire.
Thunderstorms developed and moved through Eastern NC during the early evening hours. A few storms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Thunderstorms developed and moved through Eastern NC during the early evening hours. A few storms became severe and produced damaging wind gusts. In addition, a lightning strike cause major structural damage to a home in Duck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 2:57 PM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
357 PM EDT Thu Aug 10 2023
.SYNOPSIS...
An area of low pressure will push a cold front through Eastern
NC tonight, with a chance for severe thunderstorms this
afternoon and evening. Troughing quickly redevelops to the west
on Friday, lasting through early next week. The next cold front
may come through by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM Thurs...There remains potential for isolated but
significant severe thunderstorms this afternoon and evening
thanks to a combination of factors not normally seen in mid
August. Forecast guidance has struggled heavily with the
evolution of a decaying MCS from this morning, and though the
latest trends are for less coverage of storms, will keep the
forecast mostly unchanged at this point. Confidence is
unusually low in the short term for what our convective coverage
will be, and in turn the areal extent of any severe threat.
Severe weather parameters have increased as anticipated this
afternoon. With a shortwave moving overhead, deep layer shear
values are now 45-55 kts across the area. Despite the cloud
cover, instability has increased to 3000-4000 J/kg area wide.
Additionally, large curving hodographs indicate potential for
supercells along with bowing line segments late afternoon into
early evening. The biggest threat continues to be damaging wind
gusts and large hail, though there is also a threat for a few
tornadoes.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thurs...In the wake of a cold front, drier
conditions will briefly build in to the area tomorrow with high
pressure to the NW. The front will eventually wash out to our
south tomorrow afternoon, and southerly flow will return and be
aided by the sea breeze circulation. Moisture will also quickly
push back north into the forecast area late in the day, and some
widely scattered showers and thunderstorms will be possible.
Very warm conditions will persist as low level thicknesses
remain more or less unchanged, and highs in the upper 80s to low
90s are expected.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 PM Thursday...
KEY MESSAGES
1) Dangerous, potentially record-breaking, Heat over the Weekend
2) Multiple opportunities for thunderstorms through next week
FORECAST DETAILS
A strong upper level jet will extend from the Northern Rockies
southeast through the Mid-Atlantic States through early next week,
and will reach further south than what would normally be expected
this time of year. Despite the further reaching upper jet, the main
surface low storm track looks to remain north of Eastern NC (ENC),
but with multiple opportunities for a glancing influence locally.
Southwesterly flow pattern redevelops Friday night, allowing
for quick moisture return, with PWATs rising back above 2".
This will occur ahead of a shortwave approaching from the TN
Valley, which will move through ENC Friday evening/night, with
an increased risk of showers and thunderstorms, especially along
the coast. With the strong jet overhead, and increased deep
layer shear, a strong to marginally severe thunderstorm risk may
develop, especially late-day into the evening hours. Additionally,
the stronger forcing plus PWATs of 2"+ would favor areas of
heavy rainfall.
With no real frontal passage, a warm and moist southwesterly flow
pattern will continue through the upcoming weekend. Forcing on
Saturday looks to be mainly confined to the seabreeze, with a lower
risk of convection compared to Friday. A similar story holds for
Sunday. However, late Sunday into Sunday evening, convection
developing in the lee of the Appalachians may make a run at ENC
before weakening with time.
The bigger story over the weekend will be the developing heat.
Southwesterly flow will lead to warmer than normal thickness values,
with a favorable setup for above to well above normal temperatures.
Probabilistic guidance gives a 60-90% chance of exceeding the mid-
90s for all of the coastal plain, with an increased risk of record
or near-record highs. Additionally, overnight lows will be very
warm, only falling into the mid to upper 70s inland and in the 80s
along the coast. Of note, the potential exists for portions of the
coastal plain to reach 100 degrees on Sunday depending on cloudcover
and any late-day precip. For reference, highs in mid-August are
typically in the mid to upper 80s, so most of ENC should be a good
10+ degrees above normal. Please see the "CLIMATE" section below
for additional record information on Sunday.
Early next week, another upper level wave and an associated cold
front will bring another increased risk of convection and a risk of
strong to marginally severe thunderstorms. A tightening pressure
gradient plus daytime heating/mixing will also support a period of
breezy/windy conditions. Above normal conditions will continue into
at least Monday, but a cold front will knock down those higher temps
as it attempts to move through Tuesday or Tuesday night. Should this
front make it through, a briefly drier airmass would lead to a lower
risk of convection on Wednesday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday Afternoon/...
As of 330 PM Thurs...VFR conditions are expected for most of the
TAF period, however as a cold front moves into the airspace this
afternoon and evening, some scattered strong to severe
thunderstorms may bring periods of sub-VFR conditions to the
terminals. Gusty winds of 20 to 25 knots with also continue
through this evening. Any convective activity will move
offshore this evening, and then VFR conditions are expected for
the rest of the night. Tomorrow, drier conditions will lead to
mostly sunny skies into the afternoon.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thursday...There will be an increased risk of TSRA
early next week, with sub-VFR conditions possible.
Additionally, there will be a risk of breezy southwesterly winds
of 20-25kt early next week.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 330 PM Thurs...Small craft conditions will continue across
the coastal waters into early tonight as a cold front moves
through the area. Winds will be SW at 20-25 kts with some gusts
to 30 kts until the frontal passage, and will then shift to the
NW at 5-10 kts by tomorrow morning. Weak flow will continue
through tomorrow afternoon, and then southerly flow will return
with winds strengthening to the 10-15 kts.
Seas will be mostly 4-6 ft through early tonight, with some 7
footers possible across the central waters. Then, seas will
subside after midnight and become 2-4 ft tomorrow.
LONG TERM /Friday Night through Tuesday/...
As of 330 PM Thursday...A predominantly southwesterly flow
regime will persist into early next week across the area. During
this time, winds of 10-20kt will be common, and seas across the
coastal waters will be in the 2-4 ft range. Early next week, we
expect an increased risk of 25kt+ winds and seas of 3-5+ ft as
the pressure gradient tightens across the region ahead of an
approaching cold front. There will be an increased risk of
thunderstorms early next week.
&&
.CLIMATE...
Record High temps for August 13th (Sunday)
LOCATION TEMP/YEAR
New Bern 95/2021 (KEWN ASOS)
Cape Hatteras 92/2019 (KHSE ASOS)
Greenville 101/1957 (COOP - Not KPGV AWOS)
Morehead City 96/1997 (COOP - Not KMRH ASOS)
Kinston 103/1900 (COOP - Not KISO AWOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ131-
136-137-230-231.
Small Craft Advisory until 11 PM EDT this evening for AMZ135-
150.
Small Craft Advisory until 3 AM EDT Friday for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/SGK
SHORT TERM...SGK
LONG TERM...RM
AVIATION...RM/SGK
MARINE...RM/SGK
CLIMATE...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 450 AM EDT Thu Aug 10 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-203-110900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 450 AM EDT Thu Aug 10 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Two rounds of thunderstorms are possible today. The first round will move through late morning through early afternoon, and may be marginally severe. The second round may move through late afternoon through early evening, and could produce significant damaging winds, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot and humid weather is expected to produce heat indices between 105 and 110 degrees Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-110900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 450 AM EDT Thu Aug 10 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Two rounds of thunderstorms are possible today. The first round will move through late morning through early afternoon, and may be marginally severe. The second round may move through late afternoon through early evening, and could produce significant damaging winds, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot and humid weather is expected to produce heat indices between 105 and 110 degrees Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
211 PM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Gst Sea View Pier 34.50N 77.40W
08/10/2023 M46 MPH AMZ158 NC Mesonet
Seaview Fishing Pier Weatherflow reported
40kt gust.
&&
CEBSpecial Weather Statement
National Weather Service Newport/Morehead City NC
231 PM EDT Thu Aug 10 2023
NCZ195-196-101900-
West Carteret NC-East Carteret NC-
231 PM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of south central
Carteret County through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pine Knoll Shores, or 10 miles south of Morehead
City, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morehead City, Harkers Island, Straits, Pine Knoll Shores, Otway,
Bettie, Michael J Smith Airport, Oceana Pier, Cape Lookout
Lighthouse, Rachel Carson Estuarine Reserve, Fort Macon State Park,
Mitchell Village and Gloucester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3467 7668 3467 7684 3472 7686 3481 7656
3459 7646 3456 7655
TIME...MOT...LOC 1830Z 254DEG 41KT 3458 7688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
41Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
258 PM EDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Tstm Wnd Gst 1 SE Morehead City 34.72N 76.73W
08/10/2023 M41 MPH Carteret NC Mesonet
Morehead City 7th St Tempest Station via
Weatherflow reported 36kt gust.
&&
CEBSpecial Weather Statement
National Weather Service Newport/Morehead City NC
558 PM EDT Thu Aug 10 2023
NCZ090-198-199-102230-
Coastal Onslow NC-Inland Onslow NC-Duplin NC-
558 PM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern Onslow
and southeastern Duplin Counties through 630 PM EDT...
At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cypress Creek, or 15 miles west of Half Moon, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Camp Lejeune Center,
Richlands, Cypress Creek, Verona, Catherine Lake, Chinquapin, Albert
J Ellis Airport, Richlands South and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 7768 3472 7789 3477 7793 3495 7747
3466 7734 3463 7764
TIME...MOT...LOC 2158Z 259DEG 29KT 3477 7773
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
41Special Weather Statement
National Weather Service Newport/Morehead City NC
602 PM EDT Thu Aug 10 2023
NCZ090-102230-
Duplin NC-
602 PM EDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of northwestern Duplin
County through 630 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bowdens, or 9 miles southwest of Mount Olive,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Kenansville, Sarecta,
Faison and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 7816 3519 7816 3518 7808 3519 7805
3519 7802 3518 7798 3517 7798 3517 7793
3515 7789 3516 7789 3518 7784 3495 7786
3497 7815 3508 7816 3509 7817
TIME...MOT...LOC 2201Z 272DEG 29KT 3514 7822
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
41The Norfolk radar (KAKQ), 145 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a home in Duck, resulting in a major house fire.
Broadcast media relayed a report of a tree down on Dawson Cabin Rd. on the west side of Jacksonville. The time was based on radar data.
Duplin Co 911 Call Center received a report of a tree down blocking the road near the intersection of E Wards Bridge Rd and NC11.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130898, 1130895, 1130896.